NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

Why is nail varnish or false nails often removed before surgery?

  1. AThey can catch fire from the electrical equipment used in theatre
  2. BThey can affect pulse oximetry and checking skin colour
  3. CThey make the anaesthetic work less well
  4. DThey are a common cause of wound infection
2.Nursing fundamentalsHard

Two days after surgery a patient has a temperature of 37.9 °C and reduced breath sounds at the lung bases. What is the most helpful nursing action, alongside reporting it?

  1. AKeep the patient lying flat in bed so they can rest and save energy
  2. BStop all pain relief so the patient stays alert
  3. CEncourage deep breathing, coughing and getting out of bed
  4. DRestrict all fluids to dry the secretions
3.Infection control & patient safetyMedium

A nurse finds an unlabeled syringe of clear fluid on the medication counter. What should the nurse do?

  1. AGive it to the patient whose medication is due
  2. BDiscard it, because its contents cannot be confirmed
  3. CLabel it with the most likely drug name
  4. DAsk nearby staff and use it if someone recognizes it
4.Infection control & patient safetyHard

Two look-alike vials of different drugs are stored next to each other, and a nurse almost picks the wrong one. Which response best reflects a just culture?

  1. AReport it and fix the system, for example by separating the vials
  2. BTell the nurse to be more careful and do nothing else
  3. CKeep the incident quiet to protect the unit’s reputation
  4. DDiscipline the nurse who nearly picked the wrong vial
5.Prioritization & delegationMedium

A nurse asks a nursing assistant to use a mechanical lift. The assistant says they have never been trained to use it. Which right of delegation would be violated if the nurse insisted?

  1. ARight task
  2. BRight supervision and evaluation
  3. CRight person
  4. DRight directions and communication
6.Prioritization & delegationHard

Which assignment by the charge nurse should be changed?

  1. AAn LPN/LVN is assigned to give oral medications to stable patients
  2. BAn LPN/LVN is assigned to admit a new patient from the emergency department
  3. CAn RN is assigned to a patient receiving a blood transfusion
  4. DA nursing assistant is assigned to help several stable patients with their meals
7.Clinical nursingMedium

A patient with anaphylaxis is hypotensive but has no breathing difficulty. How should they be positioned?

  1. ALying flat, with the legs raised
  2. BStanding up and walking around
  3. CSitting upright with the legs dangling
  4. DLying face down
8.Clinical nursingHard

An older patient's blood pressure is 142/80 mmHg lying and 116/72 mmHg after standing for three minutes, and they feel dizzy. What does this show?

  1. AHypertensive emergency
  2. BWhite coat hypertension
  3. CPostural hypotension
  4. DNormal blood pressure variation
9.Lab values & electrolytesMedium

A patient receives subcutaneous enoxaparin (a low-molecular-weight heparin). Which statement about monitoring is correct?

  1. AThe INR is used to adjust each dose, as with warfarin
  2. BThe aPTT must be checked every 6 hours to adjust the dose
  3. CNo routine aPTT; platelets and kidney function are checked instead
  4. DNo blood tests of any kind are ever needed
10.Lab values & electrolytesHard

A patient has marked generalized edema. Results show heavy proteinuria, serum albumin 1.8 g/dL (18 g/L) and total cholesterol 340 mg/dL (8.8 mmol/L). Which condition fits best?

  1. APrerenal kidney injury
  2. BNephrotic syndrome
  3. CLiver cirrhosis only
  4. DAcute pyelonephritis
11.PharmacologyMedium

Which antihypertensive class can raise blood glucose and uric acid levels, sometimes triggering gout?

  1. AAlpha-1 blockers
  2. BAngiotensin II receptor blockers
  3. CACE inhibitors
  4. DThiazide diuretics
12.PharmacologyHard

Why should a dose never be written as "5.0 mg" on a medication order?

  1. AThe pharmacy cannot supply doses that contain a decimal point
  2. BThe decimal point may be missed, and the dose read as 50 mg
  3. CIt is too precise for most drugs
  4. DIt means the dose must be given five times
13.Med-surg: cardiovascular & respiratoryMedium

Why does a large, rapidly forming pericardial effusion lower the blood pressure?

  1. AIt compresses the heart and stops the ventricles filling
  2. BIt makes the heart muscle contract too strongly and too fast
  3. CIt dilates the arteries throughout the body
  4. DIt causes the aortic valve to leak backwards into the ventricle
14.Med-surg: cardiovascular & respiratoryHard

A patient with severe chronic kidney disease needs therapeutic anticoagulation for a DVT. Why might unfractionated heparin be chosen instead of a low-molecular-weight heparin?

  1. AUnfractionated heparin has no bleeding risk at all
  2. BLMWH is cleared by the kidneys and can accumulate
  3. CLMWH cannot be given to anyone over 60
  4. DUnfractionated heparin is taken by mouth
15.Med-surg: neuro, endocrine & renalMedium

A woman who takes the combined contraceptive pill is starting carbamazepine. What should she be taught?

  1. ACarbamazepine can make the pill less effective, so other contraception is needed
  2. BThe pill makes carbamazepine toxic, so she must stop the pill
  3. CThere is no interaction between these two medicines
  4. DShe should take both at the same time so they are absorbed together
16.Med-surg: neuro, endocrine & renalHard

A patient is being assessed for brain death (brainstem death). Which condition must be excluded before testing?

  1. AA haemoglobin of 110 g/L (11 g/dL)
  2. BA history of high blood pressure
  3. CA previous episode of migraine
  4. DEffects of sedative drugs or severe hypothermia
17.Med-surg: GI, perioperative & oncologyMedium

A patient with an ileal conduit (urostomy) is worried about mucus in the urine. What is the correct explanation?

  1. AIt is a sign of a kidney stone and must be reported today
  2. BIt is normal, as the conduit is made from small bowel
  3. CIt means the stoma is failing and needs surgery
  4. DIt shows a bowel obstruction is developing
18.Med-surg: GI, perioperative & oncologyHard

A patient who had a coronary stent placed two months ago, on aspirin and clopidogrel, presents with melaena and is now stable. What is the most appropriate approach to the antiplatelet drugs?

  1. ADouble both doses, because bleeding means the stent is at greater risk of clotting
  2. BContinue both drugs unchanged and do not mention the bleeding to the team
  3. CStop both drugs permanently, because any bleeding means they are no longer safe
  4. DReport the bleed; the team decides with cardiology input, balancing bleeding against stent thrombosis
19.Maternity & obstetric nursingMedium

Which behaviour shows positive early bonding between mother and newborn?

  1. AAsking staff to keep the baby in the nursery at all times
  2. BFace-to-face eye contact and talking to the baby
  3. CAvoiding holding the baby during the first day
  4. DCalling the baby "it" and not looking at it
20.Maternity & obstetric nursingHard

Which finding is a sign that the placenta is separating in the third stage of labour?

  1. AThe uterus becomes soft and wide
  2. BA gush of blood and lengthening of the cord
  3. CImmediate fall in maternal blood pressure
  4. DSudden severe abdominal pain
21.Pediatric nursingMedium

How are feeds usually restarted after a pyloromyotomy for pyloric stenosis?

  1. AWithin hours, increasing gradually as per protocol; some vomiting can be expected
  2. BOnly by nasogastric tube for the first month at home
  3. CWith large, full-volume feeds straight away to make up for the weight lost
  4. DNot until 10 days after surgery, when the wound has healed
22.Pediatric nursingHard

A 4-month-old is brought in drowsy and vomiting, with no visible injuries. Retinal haemorrhages are found. What should the nurse suspect?

  1. AAbusive head trauma
  2. BMigraine
  3. CViral gastroenteritis
  4. DNormal newborn retinal changes
23.Mental health nursingMedium

Which item is part of a safety plan for a person experiencing domestic violence?

  1. AKeeping all important documents in the shared house
  2. BAvoiding contact with friends and support services so as not to provoke him
  3. CKeeping an emergency bag with documents, money and keys somewhere safe
  4. DTelling the abuser about plans to leave so that he can prepare
24.Mental health nursingHard

A nurse realises she has given a patient another patient's olanzapine dose. What should she do first?

  1. AAssess the patient, including his vital signs and level of sedation
  2. BSay nothing, because one dose will not cause harm
  3. CFill in an incident report before checking the patient
  4. DGive the patient his own prescribed medicine as well, to stay on schedule
25.Nursing math & unit conversionsMedium
12345678910111215:15?3:15 AM3:15 PM5:15 PM2:15 PM

Practice exercise (made-up values, not clinical guidance). A dose is charted at 15:15 (24-hour clock). Which entry is the same time on the 12-hour clock? Click it.

15:15
  1. 13:15 AM
  2. 23:15 PM
  3. 35:15 PM
  4. 42:15 PM
26.Nursing math & unit conversionsHard
00:0017:0501:40t = ?

Practice exercise (made-up values, not clinical guidance). An infusion starts at 17:05 and finishes at 01:40 the next morning (24-hour clock). How many minutes t did it run?

17:0501:40
t = min
27.Dosage calculationsMedium
12 kg20 mg/kgD = ? mg

A patient weighs 12 kg and is prescribed 20 mg/kg as a single dose. Find the dose D in mg.

12 kg20 mg/kg
D = mg
28.Dosage calculationsHard
200 mg/5 mLV = ? mL

A child weighing 14 kg is prescribed 10 mg/kg per dose of an oral suspension that contains 200 mg in 5 mL. What volume V do you give?

14 kg10 mg/kg200 mg/5 mL
V = mL
29.IV infusion ratesMedium
1000 mL10 gtt/mL2 h? gtt/min

Infuse 1000 mL over 2 hours with a giving set of 10 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

1000 mL2 h10 gtt/mL
R = gtt/min
30.IV infusion ratesHard
510 mLleft? mL/h3 h left

1500 mL was ordered over 10 hours. After 7 hours you find that 510 mL is still in the bag, and the order must still finish on time. By what percentage Δ must the original pump rate be increased?

1500 mL / 10 hafter 7 h: 510 mL
Δ = %
31.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftmilk200 mLsoup180 mLice chips240 mLIV infusion80 mL/h × 8 hIV antibiotic2 × 100 mLurine350 mLurine175 mLurine350 mLurine250 mLwound drain70 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the total intake I in mL. Count ice chips as half their volume.

milk: 200 mLsoup: 180 mLice chips: 240 mLIV infusion: 80 mL/h × 8 hIV antibiotic: 2 × 100 mL
I = mL
32.IV fluids & fluid balanceHard
500 mL80 mL/hstart 13:1517:45: ? mL

Practice exercise (made-up values, not clinical guidance). A 500 mL bag was started at 13:15 and runs by pump at 80 mL/h. How many mL V are left in the bag at 17:45?

500 mL80 mL/h13:15 → 17:45
V = mL
33.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: yes; secondary diagnosis: yes; ambulatory aid: holds on to furniture; IV therapy or saline lock: no; gait: normal, bed rest or wheelchair; mental status: overestimates or forgets limits. Find the Morse total MFS.

0–125
MFS =
34.Clinical assessment scoresHard
reassuringmoderately abnormallow

Practice exercise (made-up values, not clinical guidance). At 1 minute after birth, a practice newborn has blue or pale skin all over, no heartbeat, no response to stimulation, limp limbs with no muscle tone and no breathing. Score the APGAR and click how the score is interpreted.

  1. 1reassuring
  2. 2moderately abnormal
  3. 3low

3Solutions

1.Nursing fundamentals

Answer: B · They can affect pulse oximetry and checking skin colour

Why this is the answer

Dark varnish or false nails can block the oximeter's light and hide nail-bed colour. Clear access to the nails helps monitor oxygenation and circulation.

Answer

B · They can affect pulse oximetry and checking skin colour
2.Nursing fundamentals

Answer: C · Encourage deep breathing, coughing and getting out of bed

Why this is the answer

These signs suggest atelectasis or early chest infection. Deep breathing, coughing, adequate pain relief and mobilisation help re-expand the lungs.

Answer

C · Encourage deep breathing, coughing and getting out of bed
3.Infection control & patient safety

Answer: B · Discard it, because its contents cannot be confirmed

Why this is the answer

An unlabeled syringe could contain any drug or dose. It is discarded, and syringes are labeled straight away whenever they are not given immediately.

Answer

B · Discard it, because its contents cannot be confirmed
4.Infection control & patient safety

Answer: A · Report it and fix the system, for example by separating the vials

Why this is the answer

A just culture recognizes that human errors are often caused by system design. Separating look-alike drugs, using labels and Tall Man lettering prevents repeats. Blaming the person alone leaves the hazard in place.

Answer

A · Report it and fix the system, for example by separating the vials
5.Prioritization & delegation

Answer: C · Right person

Why this is the answer

Right person means the delegate has the training and competence for the task. Using a lift is normally a delegable task, but not to someone who has not been trained. The nurse should arrange training or do the task with help.

Answer

C · Right person
6.Prioritization & delegation

Answer: B · An LPN/LVN is assigned to admit a new patient from the emergency department

Why this is the answer

Admitting a new patient includes the initial assessment and plan of care, which belong to the RN. The other assignments match each staff member’s role.

Answer

B · An LPN/LVN is assigned to admit a new patient from the emergency department
7.Clinical nursing

Answer: A · Lying flat, with the legs raised

Why this is the answer

Lying flat with the legs raised supports circulation in anaphylactic shock. Patients with breathing difficulty may prefer to sit up, but should not stand or walk, as this can cause collapse.

Answer

A · Lying flat, with the legs raised
8.Clinical nursing

Answer: C · Postural hypotension

Why this is the answer

A fall in systolic pressure of 20 mmHg or more (here 26 mmHg) on standing, especially with symptoms, indicates postural hypotension. Causes include medicines, dehydration and autonomic problems.

Answer

C · Postural hypotension
9.Lab values & electrolytes

Answer: C · No routine aPTT; platelets and kidney function are checked instead

Why this is the answer

Enoxaparin has a predictable effect, so the aPTT is not used to monitor it. Platelet counts help detect heparin-induced thrombocytopenia, and kidney function matters because the drug is cleared by the kidneys. Anti-Xa levels may be used in pregnancy, obesity or kidney disease.

Answer

C · No routine aPTT; platelets and kidney function are checked instead
10.Lab values & electrolytes

Answer: B · Nephrotic syndrome

Why this is the answer

Nephrotic syndrome is heavy proteinuria with low albumin, edema and high lipids. Low albumin reduces oncotic pressure, causing edema, and the liver increases lipoprotein production. There is also a higher risk of clots and infection.Checked against: Nephrotic syndrome · MedlinePlus (NIH) (2025)

Answer

B · Nephrotic syndrome
11.Pharmacology

Answer: D · Thiazide diuretics

Why this is the answer

Thiazide diuretics reduce uric acid excretion and can worsen glucose tolerance. They also cause low potassium and sodium, so electrolytes are monitored.

Answer

D · Thiazide diuretics
12.Pharmacology

Answer: B · The decimal point may be missed, and the dose read as 50 mg

Why this is the answer

Trailing zeros (5.0) and missing leading zeros (.5) are well-known causes of tenfold errors. Safe practice is to write 5 mg and 0.5 mg.

Answer

B · The decimal point may be missed, and the dose read as 50 mg
13.Med-surg: cardiovascular & respiratory

Answer: A · It compresses the heart and stops the ventricles filling

Why this is the answer

The pericardial sac is fairly inelastic, so fluid that collects quickly raises the pressure around the heart. The ventricles cannot fill in diastole, stroke volume falls and the blood pressure drops. This is cardiac tamponade, treated by pericardiocentesis.

Answer

A · It compresses the heart and stops the ventricles filling
14.Med-surg: cardiovascular & respiratory

Answer: B · LMWH is cleared by the kidneys and can accumulate

Why this is the answer

Low-molecular-weight heparins are mainly renally excreted, so they accumulate in severe renal impairment and increase bleeding risk. Unfractionated heparin is cleared mainly by other routes, has a short half-life and can be monitored with aPTT and reversed with protamine.

Answer

B · LMWH is cleared by the kidneys and can accumulate
15.Med-surg: neuro, endocrine & renal

Answer: A · Carbamazepine can make the pill less effective, so other contraception is needed

Why this is the answer

Carbamazepine is a strong liver enzyme inducer, so it lowers hormone levels from the pill and can lead to an unplanned pregnancy. Contraception that is not affected, such as an IUD, is usually advised.

Answer

A · Carbamazepine can make the pill less effective, so other contraception is needed
16.Med-surg: neuro, endocrine & renal

Answer: D · Effects of sedative drugs or severe hypothermia

Why this is the answer

Before brain death (brainstem) testing, reversible causes of coma must be excluded, including sedatives and neuromuscular blockers, hypothermia, and severe metabolic or endocrine disturbance. Only then can absent reflexes be interpreted reliably.

Answer

D · Effects of sedative drugs or severe hypothermia
17.Med-surg: GI, perioperative & oncology

Answer: B · It is normal, as the conduit is made from small bowel

Why this is the answer

An ileal conduit uses a segment of ileum, which continues to produce mucus. Patients are encouraged to drink well to keep the urine flowing. Cloudy, offensive urine with fever, however, suggests infection.

Answer

B · It is normal, as the conduit is made from small bowel
18.Med-surg: GI, perioperative & oncology

Answer: D · Report the bleed; the team decides with cardiology input, balancing bleeding against stent thrombosis

Why this is the answer

Early after coronary stenting, stopping dual antiplatelet therapy carries a high risk of stent thrombosis and MI, while continuing increases bleeding. Decisions are made by the medical team, ideally with cardiology and gastroenterology input; often aspirin is continued and the second agent paused briefly or continued depending on bleeding severity and endoscopic findings.

Answer

D · Report the bleed; the team decides with cardiology input, balancing bleeding against stent thrombosis
19.Maternity & obstetric nursing

Answer: B · Face-to-face eye contact and talking to the baby

Why this is the answer

En face positioning, touching, talking in a high-pitched voice and calling the baby by name are positive bonding behaviours. Persistent avoidance needs further assessment and support.

Answer

B · Face-to-face eye contact and talking to the baby
20.Maternity & obstetric nursing

Answer: B · A gush of blood and lengthening of the cord

Why this is the answer

Signs of placental separation include a gush of blood, lengthening of the cord at the vulva, and a uterus that rises and becomes firm and globular. Severe pain or collapse suggests a complication such as inversion.

Answer

B · A gush of blood and lengthening of the cord
21.Pediatric nursing

Answer: A · Within hours, increasing gradually as per protocol; some vomiting can be expected

Why this is the answer

After pyloromyotomy, feeding normally restarts within hours and is increased to full feeds as tolerated. Mild vomiting in the first day is common; the nurse monitors intake, weight and the wound.

Answer

A · Within hours, increasing gradually as per protocol; some vomiting can be expected
22.Pediatric nursing

Answer: A · Abusive head trauma

Why this is the answer

Abusive head trauma (shaken baby syndrome) often shows subdural haemorrhage and retinal haemorrhages with few external injuries. The infant needs urgent medical care, and the nurse follows the safeguarding procedure.

Answer

A · Abusive head trauma
23.Mental health nursing

Answer: C · Keeping an emergency bag with documents, money and keys somewhere safe

Why this is the answer

A safety plan includes an escape bag, important documents, a safe place to go, emergency numbers and a code word with trusted people. The time of leaving can be the most dangerous period.

Answer

C · Keeping an emergency bag with documents, money and keys somewhere safe
24.Mental health nursing

Answer: A · Assess the patient, including his vital signs and level of sedation

Why this is the answer

After a medicine error, the first step is to assess and monitor the patient for any effects. The nurse then informs the prescriber and the nurse in charge, follows instructions, documents and reports the incident.

Answer

A · Assess the patient, including his vital signs and level of sedation
25.Nursing math & unit conversions

Answer: 3:15 PM

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Convert the hour

15 − 12 = 3 → PM

Answer

3:15 PM

Answer

3:15 PM
26.Nursing math & unit conversions

Answer: t = 515 min

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Before midnight

17:05 → 24:00 = 415 min

After midnight

00:00 → 01:40 = 100 min

Total

t = 415 + 100 = 515 min

Answer

t = 515 min
27.Dosage calculations

Answer: D = 240 mg

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Dose

20·12 = 240 mg

Answer

D = 240 mg
28.Dosage calculations

Answer: V = 3.5 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Dose from weight

10·14 = 140 mg

Volume

V = (140/200)·5 = 3.5 mL

Answer

V = 3.5 mL
29.IV infusion rates

Answer: R = 83 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

2·60 = 120 min

Drip rate

R = 1000·10/120 = 83.33 ≈ 83 gtt/min

Answer

R = 83 gtt/min

At the bedside you round to the nearest whole drop: 83 gtt/min.

30.IV infusion rates

Answer: Δ = 13.33 %

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Original rate

1500/10 = 150 mL/h

New rate

R = 510/3 = 170 mL/h

Percentage change

Δ = (170 − 150)/150·100% = 13.33%

Answer

Δ = 13.33%

Many hospitals allow such an adjustment up to 25% without a new order; check local policy.

31.IV fluids & fluid balance

Answer: I = 1340 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Add the intake

oral: 200 + 180 = 380 mL
ice chips: 240/2 = 120 mL
IV infusion: 80·8 = 640 mL
IV antibiotic: 2·100 = 200 mL
I = 1340 mL

Answer

I = 1340 mL
32.IV fluids & fluid balance

Answer: V = 140 mL

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Elapsed time

13:15 → 17:45 = 4.5 h

Volume infused

80·4.5 = 360 mL

Volume left

V = 500 − 360 = 140 mL

Answer

V = 140 mL
33.Clinical assessment scores

Answer: MFS = 85

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: yes → 25
secondary diagnosis: yes → 15
ambulatory aid: holds on to furniture → 30
IV therapy or saline lock: no → 0
gait: normal, bed rest or wheelchair → 0
mental status: overestimates or forgets limits → 15

Add

Morse total = 25 + 15 + 30 + 0 + 0 + 15 = 85

Answer

MFS = 85
34.Clinical assessment scores

Answer: low

APGAR score: five signs, each scored 0, 1 or 2, checked at 1 and 5 minutes after birth. Appearance (colour): blue or pale 0, pink body with blue extremities 1, pink all over 2. Pulse: absent 0, below 100/min 1, 100/min or more 2. Grimace (reflex irritability): none 0, grimace 1, cry, cough or sneeze 2. Activity (tone): limp 0, some flexion 1, active movement 2. Respiration: absent 0, slow or irregular with a weak cry 1, good with a strong cry 2. A total of 7–10 is reassuring, 4–6 moderately abnormal and 0–3 low.

Score each sign

Appearance: blue or pale skin all over → 0
Pulse: 0 → 0
Grimace: no response to stimulation → 0
Activity: limp limbs with no muscle tone → 0
Respiration: no breathing → 0

Add

APGAR = 0 + 0 + 0 + 0 + 0 = 0

Interpretation

0 → low

Answer

low

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions